Take-Home Naloxone

Call our local number 01603 513 091
Request Call Back

Call our local number 01603 513 091
Request Call Back
Call our local number 01603 513 091
Request Call Back

KEY TAKEAWAYS

Take-home Naloxone kits help families and loved ones respond quickly in an opioid overdose emergency, until emergency services arrive. Kits contain nasal or injectable forms of Naloxone. Changes in legislation mean Naloxone kits are now more widely available from pharmacies and drug services, including Abbeycare.

Download our free checklist to be prepared in the event of an opiate emergency.

Be Prepared For An Opioid Emergency
Easy Checklist

The main aim of the take-home Naloxone programmes is to mitigate the enormous burden of deaths from drug overdose.

Before 2015, the supply of Naloxone was restricted to pharmacists, nurses, and doctors.

In October 2015, new regulations regarding the supply of Naloxone, allowed drug services to supply Naloxone kits.

Since the onset of COVID-19, the Lord Advocate has sought to expand the number of services distributing take-home Naloxone kits, to support those helping individuals at risk of opioid overdose.

This has led to a greater distribution of kits nationwide, via third sector organisations, and rehabilitation clinics.

naloxonekit

Abbeycare have consistently supported the take-home Naloxone programme, and now provide Naloxone kits to graduates of our opiate detox and opiate residential rehabilitation programmes.

Family members are now also allowed to access take-home Naloxone kits without consent from the individual at risk. The only condition is that kits must be issued via a treatment service or pharmacy.

What Is Naloxone?

Naloxone rapidly reverses the effects of opioid overdose.

It is an opioid antagonist, effective against opioids such as heroin, morphine, codeine,  oxycodone, and methadone.

There are three forms of Naloxone kits; injectable, auto-injector, and nasal spray.

We currently supply only two of the three forms; the injectable (as Prenoxad Injecting Kits) and nasal spray (as Nyxoid), to graduates of our opiate programmes, at both Abbeycare Scotland and Abbeycare Gloucester.

The Prenoxad Injecting Kit contains Prenoxad 1mg/ml Solution for injection in a pre-filled syringe.

It is used as a resuscitative intervention in emergency opioid overdose cases.

Nyxoid on the other hand is a 1.8mg nasal spray solution in a single-dose container that is also administered as an emergency therapy for opioid overdose.

The effects of Naloxone usually commence 2 to 5 minutes after the drug has been administered.

During its course of action, it is rapidly distributed throughout the body, and therefore has a short duration of action of about 20 to 40 minutes, after which the effects wear off, and the person slips back into the state of overdose.

This period is very critical and requires urgent medical care.

It is important to note that take-home Naloxone (THN) is not a complete replacement for medical treatment for opioid overdose but rather a means of stabilising the individual until a medical professional arrives.

Therefore, you must dial 999 and request an ambulance before or after administering the Naloxone.

Overdose Guidance

Opioids have a significant effect upon the autonomic areas of the brain controlling breathing and respiration.

Overdosing therefore slows down breathing, and can lead to loss of consciousness, or even death in some cases.

Who Is At Risk Of Opioid Overdose?

Anyone using opioid drugs runs the risk of overdose.

However, certain actions can increase the risk of overdose further:

  • Using opioids more often or at a higher dose than the prescribed dosage
  • Using opioids with alcohol or other sedatives like sleeping pills, muscle relaxants or anxiolytics
  • Using self-injectable opioids
  • Switching to an opioid with increased strength
  • Co-morbidities like liver, kidney, or heart problems

Previously heavy users of opioids who have recently undergone detoxification, can be at significantly increased risk of overdose, should they relapse upon returning to the community.

Naloxone only temporarily reverses the effects of opioids in opioid overdose cases for about 20 to 40 minutes.

It wears off thereafter, and the affected person will return into the overdose state.

It is therefore very important to know what to avoid in a suspected overdose case, signs of overdose, and how to identify and respond to them.

What To Avoid During Suspected Overdose

  • No walking the individual around
  • No eating or drinking anything during this period
  • No cold baths
  • Avoid any other drug use
  • Avoid alcohol consumption
  • Ensure the affected person is always accompanied and not left alone

Identifying Opioid Overdose

It’s important to be able to identify various signs of opioid overdose:

  • Unresponsiveness to questions, body movements, or sound
  • Pale face
  • Skin cold and clammy
  • Faint breathing or unable to breath
  • Fingernails tip or lip becomes bluish
  • Reduced heartbeat
  • Vomiting
  • Snoring and unusual gurgling noises
  • Inability to wake
  • Drowsiness and confusion

What To Do In The Event Of Opioid Overdose

  • Call 999 immediately and request an ambulance
  • Engage the affected person and try to get a response
  • In the absence of response, place the person in the recovery position
  • Assess if the person is breathing and if not, conduct CPR (Cardio-Pulmonary Resuscitation)
  • Administer Naloxone if available. This can either be injected into the muscles, usually arm or thigh, or sprayed into the nose.
  • After administering Naloxone, wait for the arrival of the health professionals.
  • Upon arrival, provide the necessary information to the paramedics such as what drug was taken, when and how much was administered

Overdose Prevention, Intervention, and Naloxone Training

If you are interested in exploring and finding out more information about the prevention of opioid overdose and how to administer Naloxone, there is a short e-learning course on opiate overdose, prevention, intervention, and Naloxone created by the Scottish Drugs Forum (SDF).

sdf elearning

Download Opioid Emergency Checklist

Abbeycare have prepared a printable checklist to have handy, to help be prepared in the event of an opiate emergency.

Be Prepared For An Opioid Emergency
Easy Checklist

Find Out More About Take-Home Naloxone

Abbeycare provide Naloxone kits to graduates of our opiate detox and rehab programmes, at both Abbeycare Scotland and Abbeycare Gloucester clinics.

To discuss Naloxone kits as part of the Abbeycare residential rehabilitation programme, please call our admissions team direct, on 01603 513 091.

Last Updated: April 26, 2022

About the author

Peter Szczepanski

Peter has been on the GPhC register for 29 years. He holds a Clinical Diploma in Advanced Clinical Practice and he is a Clinical Lead in Alcohol and Substance Misuse for Abbeycare Gloucester and works as the Clinical Lead in Alcohol and Substance Use in Worcestershire. Peter also co-authored the new 6th edition of Drugs In Use by Linda Dodds, writing Chapter 15 on Alcohol Related Liver Disease. Find Peter on Respiratory Academy, Aston University graduates, University of Birmingham, Q, Pharmaceutical Journal, the Dudley Pharmaceutical Committee, Dudley Council, Twitter, and LinkedIn.